Thunderstorm Wind, Fisher
- When
- May 15, 5:01 PM CST
- Where
- Fisher County, 4.06 mi W of Rotan
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.850, -100.540
The Texas Tech West Texas Mesonet site recorded a wind gust of 64 mph.
A line of severe thunderstorms developed along the dryline in extreme instability during the afternoon and evening. This squall line produced wind damage and hail as it moved east across the region There were widespread reports of thunderstorm wind damage including significant damage at Lake Brownwood and the Brownwood Regional Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A line of severe thunderstorms developed along the dryline in extreme instability during the afternoon and evening. This squall line produced wind damage and hail as it moved east across the region There were widespread reports of thunderstorm wind damage including significant damage at Lake Brownwood and the Brownwood Regional Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 15, 1:28 PM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 228 PM CDT Fri May 15 2020 .SHORT TERM... (Tonight and Saturday) ...Severe Storms With Potentially Significant Damaging Winds This Evening... Water vapor satellite imagery shows a strengthening upper level short-wave trough approaching from the west. The trough, combined with some mid and upper level moisture and instability, has resulted in some elevated scattered showers/isolated thunderstorms early this afternoon. Meanwhile, visible satellite showers more than enough sunshine across our region and West Texas for good day-time heating, while dewpoints are in the upper 60s. This is resulting in ML CAPEs above 4000 J/KG already. The dry-line currently extends from near Lubbock down through Midland and south to the Big Bend region, and there's already explosive convection in the Big Bend region as of 130 pm. As the trough continues to move east into our region late this afternoon and tonight, hi-res models are in good agreement that the initial discrete cells along the dry-line west of our region will transition to two strong lines of thunderstorms... one coming from the northwest and one coming from the west. These two lines of storms are expected to congeal into one line and move west to east across our region roughly between 5 pm and midnight tonight. Wind shear will be weak, so there isn't much of a threat of rotating storms or tornadoes. However, with such strong updrafts, large hail and strong cold pools resulting in intense convective winds will be possible. SPC Day 1 severe weather outlook has an Enhanced Risk across most of our region except Crockett County, with a 30% probability of damaging winds and the potential for 75+mph wind gusts from the strongest storms. There will also be some chance for localized flash flooding due to intense downpours that are capable of dropping 1-2 inches in an hour. Storms should be quickly diminishing after midnight, and just our eastern counties will have small chances for additional thunderstorms Saturday as the trough moves east of us. With some cooler northeasterly surface winds Saturday, cooler higher in the upper 70s to low 80s will be possible in the Big Country and Heartland, while elsewhere highs will be in the mid to upper 80s. .LONG TERM... (Saturday night through Friday) Extended forecast is dry Sunday into Friday, as an upper ridge builds in from the west. That said, one cannot rule out an isolated thunderstorm in western counties Sunday, in northwest flow aloft as the upper ridge builds in. Also, Wednesday into Friday, an isolated thunderstorm cannot be ruled out again in western counties, Crockett and western sections of the Big country and Big Country, as weak disturbances move across in weak southwest flow aloft. At this time, however, potential is too limited to include in the forecast. Warm next week with highs in the mid and upper 80s Sunday, warming into the lower 90s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 63 81 63 85 / 70 20 5 5 San Angelo 62 88 64 89 / 70 10 5 5 Junction 62 86 63 87 / 70 20 5 10 Brownwood 62 81 61 86 / 80 30 10 5 Sweetwater 63 83 63 85 / 80 10 5 5 Ozona 60 89 64 89 / 70 10 0 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 88/04
Hazardous Weather Outlook National Weather Service San Angelo TX 215 PM CDT Fri May 15 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-161915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 215 PM CDT Fri May 15 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight A large band of thunderstorms is expected to move east across West Central Texas this late afternoon and evening. Large hail, and strong to intense damaging winds up to 75 mph are possible. Flooding is also possible as the storms produce quick but locally heavy rainfall amounts of 1 to 2 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms will be possible east of a Haskell, San Angelo to Sonora line Saturday. The main threat will be dangerous lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
The Dyess AFB radar (KDYX), 125 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
The Texas Tech West Texas Mesonet site recorded a wind gust of 64 mph.
The Ozona AWOS recorded a wind gust of 64 mph.
A Trained Spotter reported a wind gust of 58 mph.
A wind gust of 59 mph was measured by the San Angelo ASOS.
A Trained Spotter reported a power pole thrown into a field.
The public reported several outbuildings destroyed. Also, several trees were uprooted|on the north side of town.
The Brown County Emergency Manager reported extensive damage to multiple docks, including Kirkland Docks on Lake Brownwood resulting in four minor injuries. |There were tree limbs blown down and some trees were snapped. The winds were estimated at 70 to 80 mph. A special thanks to Brownwood Lake Patrol, Brownwood and Brown County Emergency Management and Brownwood Amateur Radio Club.
The Emergency Manager reported the Fedex building at the Brownwood Regional Airport lost its roof and resulted in extensive water damage throughout the building. The damaging winds also broke large tree limbs and snapped a tree nearby. The winds were estimated from 70 to 80 mph. A special thanks to the City Manager, Brownwood Emergency Management and Brownwood Amateur Radio Club for their assistance.
The public reported a recreational vehicle was blown off State Highway 67 just east of Bangs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892175, 892176, 892177, 892178, 892179, 892161, 892162, 892163, 892180, 892164, 892171, 892172.